Early data on the effects of enzalutamide in men with ADT-naive prostate cancer


A critical question for men with progressive prostate cancer is whether the newer types of androgen deprivation therapy (ADT, e.g., abiraterone acetate and enzalutamide) can or should be used prior to standard forms of ADT (e.g., an LHRH agonist or antagonist or antiandrogen monotherapy) in the treatment of high-risk or progressive prostate cancer.

Tombal et al. have now reported data from an open-label, Phase II study of the effects of enzalutamide monotherapy  in men adjudged to require ADT, but who were ADT-naive at the time of enrollment into the study.

In addition to being ADT-naive, eligible patients had to have histologically confirmed prostate cancer (of any stage), a non-castrate serum testosterone level (≥ 230 ng/dl), an ECOG performance status score of 0, and a life expectancy > 1 year. All patients were treated with enzalutamide at a dose of 160 mg/d (with no surgical or medical castration).

Here are the study findings that will be formally reported at the Genitourinary Oncology Symposium in Orlando tomorrow morning:

  • 67 patients were enrolled into this Phase II trial.
    • The average (median) age of the patients was 73 years (range, 48 to 86 years).
    • 26/67 patients (39 percent had evident metastatic disease).
    • 24/67 patients had undergone a radical prostatectomy prior to study enrollment.
    • 16/67 patients had undergone radiation therapy prior to study enrollment.
  • 62/67 patients (93 percent) had a decrease in their PSA of > 80 percent from baseline at week 25 of the study.
  • The median decrease of the patients’ PSA levels from baseline was 99 percent (range, 57 to 100 percent).
  • Serum testosterone levels showed a median increase of 113 percent from baseline at week 25 (range, −32 to +300 percent).
  • Serum estrogen levels also showed a median increase of 58 percent from baseline at week 25 (range, −49 to +321 percent).
  • 55/67 patients (82 percent) reported drug-related adverse effects (AEs) of enzalutamide monotherapy (mostly Grade 1 or 2).
  • The most commonly reported treatment-emergent AEs included gynecomastia (36 percent), fatigue (34 percent), and hot flashes (18 percent).
  • 5/67 patients (7 percent) experienced serious AEs, but none of these appeared to be drug-related.

Obviously these are early data from a pilot study, but it does appear that enzalutamide monotherapy is highly active in most patients of this type, and that the side effects observed in this study are those that might be expected from this type of use of a drug like enzalutamide.

5 Responses

  1. Let us hope that this study continues and, hopefully, similarly with abiraterone acetate for men pre-ADT or even pre-chemotherapy without symptoms of metastases (currently requires presence of metastases whether either symptomatic or asymptomatic). These are the points in treatment where I believe these medications will be most effective.

  2. If testosterone and estrogen levels are rising, I’m wondering why there is a prevalence of gynecomastia and hot flashes?

  3. Rick:

    This is the same effect seen when you treat the same group of men with bicalutamide (Casodex) monotherapy … except that with bicalutamide it is my understanding that the gynecomastia is observed in 100% of the patients. Enzalutamide is, after all, a kind of “super” antiandrogen.

  4. Agreed, but I don’t believe the estrogen or testosterone increase with bicalutamide.
    My understanding is that certain side effects like hot flashes and gynecomastia are related to the loss of estrogen, and are much more associated with LHRH drugs that cause these hormones to decrease, but here they report a gain.

    I’m sure there is a good answer — if we have a doctor in the house!

  5. I’m not a doctor, but estrogen and testosterone do increase while on bicalutamide monotherapy at 150 mg daily. I have seen statements by Drs. Strum and Myers explaining this. When testosterone is blocked by bicalutamide and nothing is repressing testicular testosterone (as LHRH agonists will do), there is an attempted compensation — testosterone production increases. Some of the excess testosterone is aromatized as estrogen, which promotes gynecomastia. I experienced this personally when I was on “high dose” Casodex monotherapy for 6 months back in 2004.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: